THE caudal approach to epidural anesthesia is a safe and effective analgesic technique for neonates and infants. However, amide local anesthetics may cause serious cardiovascular complications such as arrhythmias and life-threatening depression of myocardial contractility. 1–3
We describe transient cardiovascular toxicity in a 2-month-old infant after unintentional intravascular injection of 3% 2-chloroprocaine through an epidural catheter. To our knowledge, this is the first report of cardiovascular toxicity after accidental intravenous injection of an ester local anesthetic.
A 4-kg 2-month-old girl with biliary atresia presented for a liver biopsy and Kasai procedure. Continuous epidural analgesia via
the caudal approach was planned to supplement intraoperative anesthesia and provide postoperative pain relief. After induction of general anesthesia and tracheal intubation, an 18-gauge angiocatheter inserted into the epidural space via
the sacrococcygeal ligament was used to facilitate insertion of an epidural catheter equipped with a stylette (Portex, Keene, NH) to a presumed T7 level. Aspiration of the catheter was performed and failed to produce cerebrospinal fluid or blood. Test dosing was not performed. Four milliliters of 3% 2-chloroprocaine without epinephrine was administered over ≈ 30 s. Immediately thereafter, the patient developed a wide complex bradycardia without evidence of atrial activity at a heart rate of 30 beats/min. While preparations were being made to begin chest compressions and administer atropine, the event terminated spontaneously. The duration of the event was ≈ 30 s. Oxyhemoglobin desaturation and loss of the capnogram did not occur, but hypotension cannot be excluded because the noninvasive blood pressure cuff did not cycle. However, the first blood pressure reading determined immediately after the event was 70/36 mmHg. Because the event appeared to be self-limiting, a decision was made to proceed with the surgical procedure. The catheter was left in place for the duration of the surgery but was not used. Aspiration of the catheter was again negative. Fentanyl was given intravenously for intraoperative analgesia. After the surgical procedure, fluoroscopy with concomitant injection of 0.5 ml metrizamide (Omnipaque 180; Amersham Health, Princeton, NJ) through the epidural catheter revealed an apparent venogram of the epidural vessels (fig. 1
). Aspiration of the catheter at this time was positive for blood, and the catheter was then removed. Postoperatively, the infant was well without evidence of neurologic or cardiovascular sequelae.
In anesthetized children with epidural anesthesia, unintentional intravascular administration of the local anesthetic occurs in less than 1% of cases. 4–7
All previously reported cases of this occurrence described the cardiac effects of intravenously administered amide local anesthetics that contained epinephrine. These effects primarily include tachyarrhythmias and cardiovascular collapse. These findings differ from those of the current case, in which a wide complex bradycardia was observed with chloroprocaine. It is unknown whether there are inherent differences in the type of cardiac toxicity between amide and ester local anesthetics, or if the absence of epinephrine resulted in a different type of observed arrhythmia.
To our knowledge, the current case represents the first report of cardiac toxicity secondary to accidental intravenous injection of 2-chloroprocaine during regional anesthesia. The minimal toxicity associated with intravenous administration of chloroprocaine is presumed to be secondary to its rapid metabolism by nonspecific plasma cholinesterases, with a resulting half-life ranging from only 1–4.5 min. 8
Despite the absence of reported complications, the package insert for chloroprocaine describes “hypotension, bradycardia, ventricular arrhythmias, and possibly cardiac arrest…with unintended intravascular injection.” Mild cardiac effects (e.g.
, tachycardia and junctional rhythm) have been described in the setting of intravenous regional anesthesia in adults. 9
To detect intravascular administration of local anesthesia, test dosing has been used and advocated for adults, but this strategy is not routinely advocated for the pediatric population. Desparmet et al.10
observed an approximate 30% incidence of false-negative results of test dosing for children using epinephrine (0.5 μg/kg) during halothane anesthesia. Pretreatment with atropine improved the sensitivity of test dosing for this population to 94%, but false-negative results still occurred when the heart rate criterion of greater than 20 beats/min was used. In a prospective survey in 1991 by Veyckemans et al.5
, none of the 1,100 single-dose caudal blocks were tested before injection. However, recent studies of children anesthetized with isoflurane and sevoflurane indicate an increased sensitivity with epinephrine test dosing. Using an increase in heart rate of greater than 10 beats/min, Tanaka et al.11
demonstrated 100% sensitivity for sevoflurane- and nitrous oxide-anesthetized children with and without atropine pretreatment. If the positive test dose criterion was increased to greater than 20 beats/min, there was 53% and 67% sensitivity with and without atropine pretreatment, respectively. If test dosing had been performed for our patient, intravenous administration of local anesthetic may have been detected. On the other hand, if we had administered the initial dose of chloroprocaine (1 ml/kg) more slowly, we may not have observed any adverse effects other than block failure. Nevertheless, given the potential benefit and the lack of harm involved with test dosing, this should have been performed for our patient and should be routine during use of all pediatric regional anesthetics.
The use of the epidural catheter equipped with a stylette is controversial. These catheters have been advocated to facilitate epidural placement, especially from the caudal approach. It is possible that the increased rigidity of the catheter may have played a role in the unintentional intravascular placement in our patient.
In summary, we report a case of cardiovascular toxicity secondary to unintentional intravascular administration of 2-chloroprocaine during epidural anesthesia. Although this case seems to highlight the safety of 2-chloroprocaine, it also serves to remind us of its potential hazards. Test dosing is recommended to rule out most intravascular placements of epidural catheters, and initial administration of the local anesthetic should be performed slowly and incrementally.
1. Prentiss JE: Cardiac arrest following caudal anesthesia. A nesthesiology 1979; 50: 51–3
2. Matsumiya N, Dohi S, Takahashi H, Kondo Y, Naito H: Cardiovascular collapse in an infant after caudal anesthesia with lidocaine-epinephrine solution. Anesth Analg 1986; 65: 1074–6
3. Ved SA, Pinosky M, Nicodemus H: Ventricular tachycardia and brief cardiovascular collapse in two infants after caudal anesthesia using a bupivacaine-epinephrine solution. A nesthesiology 1993; 79: 1121–3
4. Dalens B, Hasnaoui A: Caudal anesthesia in pediatric surgery: Success rate and adverse effects in 750 consecutive patients. A nesthesiology 1989; 68: 83–9
5. Veyckemans F, Van Obbergh LJ, Gouveneur JM: Lessons from 1100 pediatric caudal blocks in a teaching hospital. Reg Anesth 1992; 17: 119–25
6. Flandin-Blety C, Barrier G: Accidents following extradural analgesia in children: The result of a retrospective study. Paediatr Anaesth 1995; 5: 41–6
7. Giaufre E, Dalens B, Gombert A: Epidemiology and morbidity of regional anesthesia in children: A one year prospective study of the French-Language Society of Pediatric Anesthesiologists. Anesth Analg 1996; 83: 904–12
8. Kuhnert BR, Kuhnert PM, Philipson EH, Syracuse CD, Kaine CJ, Yun CH: The half-life of 2-chloroprocaine. Anesth Analg 1986; 65: 273–8
9. Pitkanen MT, Suzuki N, Rosenberg PH: Intravenous regional anesthesia with 0.5% prilocaine or 0.5% chloroprocaine: A double blind comparison in volunteers. Anesthesia 1992; 47: 618–92
10. Desparmet J, Mateo J, Ecoffey C, Mazoit X: Efficacy of epidural test dose in children anesthetized with halothane. A nesthesiology 1990; 72: 249–51
11. Tanaka M, Nishikawa T: Simulation of an epidural test dose with intravenous epinephrine in sevoflurane-anesthetized children. Anesth Analg 1998; 86: 952–7
© 2004 American Society of Anesthesiologists, Inc.